Thunderstorm Wind, Phillips
- When
- June 14, 3:32 PM MST
- Where
- Phillips County, 1.55 mi ESE of Zortman
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.910, -108.500
A 58 mph wind gust was measured at the Zortman BLM RAWS site.
A moderately unstable atmosphere combined with a small upper-level disturbance to develop a few strong to severe thunderstorms from central Montana into northeastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moderately unstable atmosphere combined with a small upper-level disturbance to develop a few strong to severe thunderstorms from central Montana into northeastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 14, 1:36 PM MST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 236 PM MDT TUE JUN 14 2016 .SHORT TERM...for northeast Montana...tonight through Thu... Scattered showers and thunderstorms are expected to move across northeast Montana this evening and tonight. While a few may produce small hail and gusty winds, steady rain appears the more dominant threat. Gusty winds may accompany a passing cold front this evening, and so will issue a Lake Wind Advisory until 11 PM MDT to cover that potential. For Wednesday, upper trough remains in place across the Pacific Northwest with diffluent upper level southwest flow across Montana. Stronger CAPE will be to the east, more 0-6 km shear to the west, confidence on severe threat at this time is a little low. However, Bufkit forecast soundings have 1.00 to 1.35 inches across the area and so a heavy rain threat in some storms does exist. Will monitor future guidance for more details on severe potential. If anything, better opportunity should be in the evening and at night. High pressure will move over the area on Thursday with drier weather and temperatures in the 70s. Maliawco .LONG TERM...Thu night through Tue... The extended forecast opens up with a low over the OR coast and southwest flow across Montana. That low rapidly ejects northeast through the region and brings good chances of showers and thunderstorms each day. there are some timing and location differences in the models with the system so pinpointing exact information for the weekend is a bit tough. as the low moves out of the area and we get high pressure into the area...the precip chances decrease on sunday night into monday. temperatures will be divided with the yellowstone river valley warmer during the day than the milk river valley areas. overall temperatures will be generally around normal with things warming up a bit on Monday and Tuesday. fransen Previous Discussion: Main challenge in the extended forecast period is the evolution of the upper-level steering flow as it transitions from fairly meridional to more zonal. In doing so, enough model differences exist so as to reduce forecast confidence significantly from Sunday onward as the EC model wants to bring a remnant low pressure trough through the region and the GFS model wants to set up a broad ridge of high pressure. After the Pacific Northwest low center becomes sheared apart into two separate lobes to start the extended period, a strong southwest flow aloft continues to prevail over northeast Montana and from Thursday night through Sunday morning, several subtle embedded short-wave disturbances riding through the southwest flow aloft will introduce scattered chances for some rain showers and a few thunderstorms. Sunday afternoon and beyond, significant model disagreements drastically reduce the forecast confidence for this time frame. BMickelson && .AVIATION... Expect VFR conditions to prevail generally for all TAF sites today with another round of possible MVFR conditions with some showers and thunderstorms. showers can be expected in the vicinity of ksdy and kgdv from 19-00z. thunderstorms will move in from the west and could impact kggw and kolf from 00z through 04z...and at kgdv and ksdy from 02z-05z. fransen && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from 6 PM to 11 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...Petroleum. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 228 PM MDT TUE JUN 14 2016 MTZ016>027-059>062-152030- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 228 PM MDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST MONTANA THIS EVENING AND TONIGHT. SOME STRONGER STORMS MAY HAVE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. GUSTY NORTHWEST WINDS OVER PORTIONS OF THE FORT PECK LAKE AREA ARE EXPECTED THIS EVENING BEHIND A COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 11 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY AFTERNOON AND NIGHT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 143 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
5 thunderstorm wind. Local standard time, as filed.
A 58 mph wind gust was measured at the Zortman BLM RAWS site.
A 72 mph wind gust was measured at the Manning Corral Dogtown RAWS site.
Trained spotter reported shingles blown off a shed and a skylight torn off a workshop.
Trained spotter estimated 60 mph wind gusts along with heavy rain.
Trained spotter estimated 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645544, 645545, 645546, 645548, 645549.